Dynamics of Partial Differential Equations

Volume 2 (2005)

Number 4

Modulational instability for nonlinear Schrödinger equations with a periodic potential

Pages: 335 – 355

DOI: https://dx.doi.org/10.4310/DPDE.2005.v2.n4.a3


Jared C. Bronski (Department of Mathematics, University of Illinois at Urbana-Champaign)

Zoi Rapti (School of Mathematics, Institute for Advanced Study, Princeton, New Jersey)


We study the linearized stability properties of periodic solutions to the nonlinear Schrödinger (NLS) equation with a periodic potential. We exploit the symmetries of the problem, in particular the Hamiltonian structure and the U(1) symmetry, to develop a simple sufficient condition that guarantees the existence of a modulational instability spectrum along the imaginary axis. In the case of small amplitude solutions that bifurcate from the band edges of the linear problem this condition becomes especially simple. We find that the small amplitude solutions corresponding to the band edges alternate stability, with the first band edge being modulationally unstable in the focusing case, the second band edge being modulationally unstable in the defocusing case, and so on. This small amplitude result has a nice physical interpretation in terms of the effective mass of a particle in the periodic potential. We also consider, in somewhat less detail, some sideband instabilities in the small amplitude limit. We find that, depending on the Krein signature of the collision, these instabilities can be of one of two types. Finally we illustrate these results in the case where the potential V (x) is an elliptic function, where many of the relevant calculations can be done explicitly.


linear stability, Krein signature, non-selfadjoint eigenvalue problems

2010 Mathematics Subject Classification

Primary 35Q55, 37K45. Secondary 35B27, 35P15.

Published 1 January 2005